West Virginia, 2023

Cold in West Virginia, March 18 to 19, 2023

March 18 to 19, 2023 · NWS LWX · 2 events in 2 counties and zones

A cold northwest wind behind an arctic cold front caused wind chills to range between -10 and -20 degrees during the overnight of the 18th into the morning of the 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold northwest wind behind an arctic cold front caused wind chills to range between -10 and -20 degrees during the overnight of the 18th into the morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 18, 7:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 18, 7:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
851 PM EDT Sat Mar 18 2023

.SYNOPSIS...
A secondary cold front will cross the region tonight. High
pressure will drift eastward across the region between Sunday
and Tuesday night. A series of low pressure systems may affect
the area during the second half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
A few heavier snow showers moved through Garrett and western
Allegany County this evening, though no significant impacts were
seen. The fast movement of the showers kept any snow
accumulations to a minimum, mostly seen in the Keysers Ridge
area. These showers will continue through the late evening
before dissipating. Some flurries could reach as far east as
I-81, otherwise dry conditions are expected tonight.

Winds will increase overnight behind the cold front. There is
likely to be a brief lull around sunrise, then winds increase
again by late Sunday morning. Wind gusts of 25-35 mph are
expected, perhaps locally higher. At this time, think any
advisory criteria gusts of greater than 45 mph will be fairly
isolated at best on the highest ridges, but will continue to
monitor the need for any wind headlines.

This cold front will also usher in much colder air, with most
areas falling into the 20s to near 30 by dawn, and wind chills
of 5 to 20. In the higher elevations, wind chills will drop
below zero, and perhaps below -10 at times on the higher ridges
where a Wind Chill Advisory remains in effect late tonight into
Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Continued strong northwesterly flow behind the departing low
will result in well below normal temperatures across the area
Sunday. Highs will only reach into the upper 30s to mid 40s for
most, with 20s in the mountains. Northwest winds gusting to
around 20-35 mph will make it feel even colder. Wind chill
values will likely only rise above freezing for a few hours
during the afternoon in the lower elevations. However, there
should be a fair amount of sun east of the Alleghenies. There
are also fire weather concerns...see separate section below.

Winds will relax by Sunday evening, though another below normal
night is expected with lows in the 20s for most (teens in the
cooler pockets west of the Blue Ridge and Virginia piedmont).
Sunday night could be the coldest night of this stretch given
the favorable high placement, lack of clouds, and weak winds.

With high pressure building overhead Monday, mostly sunny skies
and dry conditions are expected. Monday starts a warming trend
with highs returning to the 50s, with 40s in the higher
elevations.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
By Tuesday morning, high pressure will be situated over much of the
Mid-Atlantic region. A warming trend will begin to take effect as
southerly flow builds in throughout much of the week. By early
Wednesday, the high will begin to depart to the east as a low
pressure system approaches from the northern Great Plains and into
the Great Lakes region. Some low-end PoPs exist for Wednesday
afternoon as increasing low level moisture builds in. Afternoon
highs will be similar as Tuesday afternoon with upper 50s to low 60s
expected for the lower elevations and upper 40s to near 50 for the
mountains.

By Thursday, the system will continue to approach from
the west, bringing additional low-end PoPs for the most of the area.
By Thursday a warm front will lift further north of the area,
bringing increasing warm, moist air from the south. Better forcing
will likely be off to the north and west during this time but rain
chances likely do increase by the evening hours.

Friday, the associated cold front will continue to approach the
region, eventually crossing through the area by late Friday night
and into early Saturday morning. Highs late in the week will
continue to climb into the lower to even middle 70s for most areas
east of the Allegheny Front. No hazardous weather is expected at
this time for the period.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
WNW to NW winds are expected to increase through the overnight
in the wake of a cold front that moves through the area. Gusts
of 20-25 knots expected, with a few gusts to 30+ knots possible.
There is likely to be a brief lull in winds between 10Z-13Z,
then winds increase again through Sunday afternoon.

High pressure builds in Sunday night and Monday with lighter
winds and VFR conditions.

Southwest to southerly flow will persist on Tuesday and Wednesday
ahead of an approaching cold front expected to impact the area
by late week. VFR conditions are expected for the early to
middle portion of next week.

&&

.MARINE...
A secondary cold front will cross the area through the overnight
hours, causing west-northwest wind to increase with gusts up to
25-30 knots expected. A few gusts near gale force could occur
immediately in the wake of the front, but confidence is not high
enough in the duration/coverage of such gusts for a gale
warning. Gusts of 20-25 kt will continue through Sunday before
subsiding during the evening.

High pressure will build into the area Monday, with lighter west
winds gradually becoming southerly Monday night.

Winds likely remain below SCA criteria by Tuesday afternoon before
the pressure gradient increases slightly into Wednesday. Small Craft
Advisories may be needed Wednesday afternoon. No other marine
hazards are expected.

&&

.FIRE WEATHER...
A reinforcing cold front will pass through tonight. It will turn
out blustery and cold behind the front through Sunday. The
strongest winds (sustained 15-20 mph with gusts to 30) are
expected in the mountains and near/north of I-66 and US-50. The
relative humidity will drop to 15 to 30 percent for most areas.
Despite chillier conditions with highs in the lower to mid 40s,
this may enhance the threat for the spread of wildfires. A
Special Weather Statement will be considered in collaboration
with surrounding office and state fire partners, who indicate
Friday's rain did not alleviate dry fine fuels.

Low pressure will pass by well to our south Monday, so dry and
chilly conditions will most likely persist but with less wind.
High pressure will build overhead Monday night before shifting
offshore Tuesday and Wednesday. A return flow will allow for a
warming trend with increasing humidity during this time.

The next chance of wetting rain (CWR) doesn't look to come
until later next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Wind Chill Advisory until 11 AM EDT Sunday for VAZ503.
WV...Wind Chill Advisory until 11 AM EDT Sunday for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EDT Sunday for ANZ530>532-535-
     538-539.
     Small Craft Advisory until 6 PM EDT Sunday for ANZ533-534-536-
     537-540>543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/KRR
SHORT TERM...ADS
LONG TERM...ADM
AVIATION...ADS/KRR/ADM
MARINE...ADS/KRR/ADM
FIRE WEATHER...LWX
Hazardous weather outlook, Mar 18, 6:38 PM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
738 PM EDT Sat Mar 18 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-192345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
738 PM EDT Sat Mar 18 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-192345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
738 PM EDT Sat Mar 18 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-192345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
738 PM EDT Sat Mar 18 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect for western Grant, western
Pendleton, and western Highland Counties, beginning at 11 PM
tonight. Wind Chill values around 15 to 20 degrees below zero are
expected along the ridge tops.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Wind Chill Advisory continues until 11 AM Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Grant

When
March 18, 10:00 PM EST to March 19, 10:00 AM EST
Where
Western Grant forecast zone
Reported by
Mesonet
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Pendleton

When
March 18, 10:00 PM EST to March 19, 10:00 AM EST
Where
Western Pendleton forecast zone
Reported by
Mesonet
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076748, 1076751.